Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Louisville, KY

June 2, 2018Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 2, 2018, 9:44 PM CDT for Hancock County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 9:44 PM CDT (02:44 UTC)
Expired
Jun 2, 2018, 10:15 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hancock County, KY

The radar

The Louisville radar (KLVX), 82 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:55 PM CDTHAIL 0.883 E Lewisport, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS53 KLMK 030244
SVRLMK
KYC091-030315-
/O.NEW.KLMK.SV.W.0102.180603T0244Z-180603T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
944 PM CDT SAT JUN 2 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hancock County in central Kentucky...

* Until 1015 PM CDT

* At 944 PM CDT, a severe thunderstorm was located near Grandview,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hawesville, Lewisport, Petri and Adair. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3794 8691 3799 8686 3800 8682 3799 8680
      3785 8673 3783 8685 3784 8685 3784 8688
      3787 8691 3788 8689 3789 8691 3790 8691
      3791 8693 3793 8695
TIME...MOT...LOC 0244Z 258DEG 7KT 3792 8689 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
827 
WWUS53 KLMK 030259
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
959 PM CDT SAT JUN 2 2018

KYC091-030315-
/O.CON.KLMK.SV.W.0102.000000T0000Z-180603T0315Z/
Hancock KY-
959 PM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTH CENTRAL HANCOCK COUNTY...

At 959 PM CDT, a severe thunderstorm was located near Tell City,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hawesville, Lewisport, Petri and Adair. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3799 8686 3800 8682 3799 8680 3785 8673
      3787 8687 3795 8690
TIME...MOT...LOC 0259Z 258DEG 7KT 3793 8685 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
954 
WWUS53 KLMK 030312
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1012 PM CDT SAT JUN 2 2018

KYC091-030322-
/O.EXP.KLMK.SV.W.0102.000000T0000Z-180603T0315Z/
Hancock KY-
1012 PM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HANCOCK COUNTY
WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3799 8686 3800 8682 3799 8680 3785 8673
      3787 8687 3795 8690
TIME...MOT...LOC 0312Z 258DEG 7KT 3793 8683 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:22 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 7:22 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
822 PM EDT Sat Jun 2 2018

.Forecast Update...
Issued at 820 PM EDT Sat June 2 2018

Isolated to scattered storms are developing in SW Indiana and
western KY. This is the southern extension of a pre-frontal
trough/convergence axis. The MCS in southern MO is likely to dive
southeast and remain south of the forecast area. But given the pre-
frontal axis of convection, have increased PoPs slightly in the
western two rows of counties over the next few hours. 23z
mesoanalysis showed 1000-1500 J/kg MLCAPE out there, with a somewhat
better shear environment as well (20-25 kts effective bulk shear).

These storms could become fairly strong this evening west of I-65,
with a diminishing trend further east. Locally torrential rains,
gusty winds, and lightning are most likely hazards. An isolated
damaging wind gust is also possible, along with small hail in the
strongest updrafts.

&&

.Short Term...(This evening through Sunday)
Issued at 340 PM EDT Thu Mar 2 2017

A few thunderstorms developed this afternoon along some residual
boundaries over western Kentucky, along and west of a line from
Evansville to Bowling Green.  These storms have been relatively
week, but could still drop up to a quarter of an inch of rain for a
few locations as they move southeast. These should weaken before 6
pm as the short wave helping to generate them expands southeast into
Tennessee.

Following this afternoon convection, the remnants of an MCS that
occurred this morning in Missouri is expected to refire well to the
north of our area.  However, there is still the outside chance
hinted at by some of the mesoscale models that some redevelopment
could occur near the Ohio River.  Visible satellite imagery shows a
potential focal point for this development as a kink in the outflow
boundary approaching the Wabash River in southern Illinois.
Confidence in this occurring is starting to wane, but if it does
occur, it should be north of the Western KY/Bluegrass Parkways
overnight.

On Sunday, a cold front trailing from a surface low over the great
Lakes will push through, bringing drier air into the Ohio Valley and
putting an end to any precipitation chances.  While temperatures
will only drop about 5 from today's readings, dew points in the 50s
will make for a much more comfortable day.

.Long Term...(Sunday night through Saturday)
Issued at 223 PM EDT Sat Jun 2 2018

The long term period will start out quiet and pleasant in the wake
of Sunday's cold front. Skies should be mostly clear by Sunday
evening and drier air will be working its way in with dewpoints
dropping into the lower to mid 50s. Low temps on Monday morning will
be in the mid 50s to around 60. Highs on Monday will top out in the
upper 70s to around 80.

Surface high pressure will remain in place through midweek with
upper level ridging building to our west. Over the Lower Ohio Valley
flow will be northwesterly aloft. Generally dry weather with slowly
warming temps is expected through Wednesday night. The GFS is trying
to develop some storms Wednesday afternoon, but given confidence is
low in this scenario under the high pressure have kept the forecast
dry.

Storms do return to the forecast for Thursday as a more potent
shortwave moves through the upper level flow. These could linger
into Friday depending on how fast this disturbance moves through.
Highs for the second half of the week will top out in the mid to
upper 80s with lows in the mid to upper 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Sat Jun 2 2018

The main TAF concern will be isolated to scattered showers/t-storms
tonight through tomorrow morning ahead of an approaching cold front.
The latest model guidance suggests the best time for the area to see
more convection will be late tonight into tomorrow morning just
ahead of the front.  SDF/HNB will have the best chance to get a t-
storm with lesser chances at BWG/LEX so just have VCSH at those TAF
sites.  The cold front should push through the region between 10-16Z
shifting winds to the WNW.  There is also a weak signal for MVFR
cigs or light br right behind the front.  Kept the TAFs VFR for now
but this may need monitoring overnight.  NW winds will be breezy
tomorrow afternoon with gusts in the 17-20 kt range.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EBW
Short Term...JBS
Long Term...EER
Aviation...AMS
Hazardous weather outlook, Jun 2, 2:53 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Sat Jun 2 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
353 PM EDT Sat Jun 2 2018 /253 PM CDT Sat Jun 2 2018/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible into early evening across
parts of southern Kentucky, then overnight farther north into
southern Indiana. Cloud-to-ground lightning and gusty winds will
be the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 6:10 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     CENTERTOWN              37.42N 87.00W
06/02/2018                   OHIO               KY   PUBLIC

            TWO TREES DOWN AND A PIECE OF METAL ROOFING
            PEELED OFF AN OUTBUILDING.

&&

EBW
Special weather statement, Jun 2, 8:27 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
827 PM CDT SAT JUN 2 2018

KYZ026-030145-
Ohio-
827 PM CDT SAT JUN 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OHIO COUNTY...

At 827 PM CDT, a strong thunderstorm was located over Whitesville,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Herbert, Aetnaville and Deanefield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 8690 3765 8686 3767 8684 3767 8682
      3771 8687 3774 8682 3771 8679 3763 8675
      3762 8689
TIME...MOT...LOC 0127Z 252DEG 8KT 3770 8687

EBW
Special weather statement, Jun 2, 8:45 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
845 PM CDT SAT JUN 2 2018

KYZ023-026-030215-
Hancock-Ohio-
845 PM CDT SAT JUN 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HANCOCK AND
NORTHERN OHIO COUNTIES...

At 845 PM CDT, a strong thunderstorm was located near Whitesville,
moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Herbert, Haynesville, Weberstown, Pellville, Deanefield, Floral and
Aetnaville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3774 8682 3779 8682 3780 8683 3783 8678
      3765 8673 3766 8683 3767 8682 3771 8687
TIME...MOT...LOC 0145Z 255DEG 7KT 3773 8684

EBW
Special weather statement, Jun 2, 9:15 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
915 PM CDT SAT JUN 2 2018

KYZ023-030245-
Hancock-
915 PM CDT SAT JUN 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK COUNTY...

At 914 PM CDT, a strong thunderstorm was located near Knottsville,
moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pellville, Arrington Corner, Goering, Floral, Weberstown and
Chambers.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3788 8676 3774 8672 3775 8682 3779 8682
      3783 8685
TIME...MOT...LOC 0214Z 251DEG 6KT 3778 8680

EBW
Special weather statement, Jun 2, 9:31 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
931 PM CDT SAT JUN 2 2018

KYZ023-030300-
Hancock-
931 PM CDT SAT JUN 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK COUNTY...

At 930 PM CDT, a strong thunderstorm was located near Hawesville,
moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewisport, Adair and Petri.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3794 8691 3799 8686 3800 8682 3786 8679
      3783 8685 3784 8685 3784 8688 3783 8690
      3787 8691 3788 8689 3789 8691 3790 8691
      3794 8693
TIME...MOT...LOC 0230Z 261DEG 5KT 3790 8687

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:27 PM CDTSpecial Weather StatementLMKHancock18 min
Jun 2, 8:45 PM CDTSpecial Weather StatementLMKHancock30 min
Jun 2, 9:15 PM CDTSpecial Weather StatementLMKHancock30 min
Jun 2, 9:31 PM CDTSpecial Weather StatementLMKHancock29 min
Jun 2, 10:04 PM CDTAreal Flood AdvisoryLMKHancock116 min
Jun 2, 10:39 PM CDTSpecial Weather StatementLMKHancock36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.